Warning! The Dangers of Antipsychotics, Lithium and Summer Heat.

Warning! Antipsychotics, Lithium, and Summer Heat

 

DO NOT STOP TAKING MEDICATION!

 

SPEAK TO PROFESSIONALS IF SUFFERING IN HEAT!

 

Summer heat can be more than uncomfortable it can also be dangerous.  Individuals taking antipsychotics and lithium have increased risk for serious medication side effects and heat-related illnesses.

 

Heat Stroke and Neuroleptic Malignant Syndrome

 

Extreme heat increases the risk of heat stroke and neuroleptic malignant syndrome (NMS) for those who take antipsychotics.  Antipsychotic medications can interfere with the way the body regulates temperature.  In both heat stroke and NMS, body temperature rises to dangerous levels.  Symptoms of heat stroke can include headaches, nausea, weakness, drowsiness, and an elevated body temperature.  Symptoms of NMS can include muscle stiffness, confusion, and a high body temperature. Both require urgent medical attention.

 

Lithium Toxicity

 

Summer heat increases the risk of dehydration, which raises the level of lithium in the body and causes lithium toxicity. When lithium levels become too high, permanent damage to the kidneys and death can result.  The symptoms of lithium toxicity include tremor, diarrhea, nausea, vomiting, muscle weakness, confusion, and drowsiness.  Seek medical assistance immediately if lithium toxicity is suspected.

 

To prevent excessive heat and dehydration:

 

Drink plenty of water and avoid beverages with alcohol or caffeine.

 

Minimize heat exposure by staying in an air conditioned environment during the hottest part of the day.

 

Minimize sun exposure by wearing protective clothing and sunscreen when spending time outdoors.

 

Take frequent breaks when outside.

 

Stay in the shade as much as possible.

 

Monitor body temperate and seek medical assistance when concerning symptoms develop.

 

http://www.dshs.state.tx.us/mhsa/bhmd/heatwarning

 

Medication May Increase Sensitivity to Sunlight.

 

With some medications sunlight exposure can trigger a fine red rash, with others, patients burn more severely or more quickly than normal.” Sun sensitivity can also aggravate eczema, herpes or other skin conditions, inflame scars on the skin and worsen symptoms of lupus and other autoimmune diseases.

These medications, by themselves, do not increase your chances of developing skin cancer, however, serious sunburns, which can be a result of taking these medications, can increase your chance of developing skin cancer, especially in children

 

What You Can Do

 

It is not always possible to avoid the medication, especially when faced with a serious problem. You can, however, take precautionary steps to help reduce the effects of these medications.

  • Make sure you read the patient insert with your medication, know the warnings and possible interactions and talk with your doctor or pharmacist if you have any questions.
  • Avoid prolonged sunlight, especially between the hours of 10:00 A.M. and 4:00 P.M. when the sun is strongest.
  • Use a sunscreen with a SPF of 30 and check your sunscreen to make sure you are protected from both UVA and UVB rays. If you aren’t sure, check the ingredients to make sure your sunscreen has zinc ozide, titanium oxide or avobenzone.
  • Make sure to apply sunscreen according to directions. It should be applied 30 minutes before sun exposure and should be reapplied after swimming or excessive sweating.
  • Wear light colored clothing, with a tight weave, long-sleeves and long pants. Use wide-brimmed hats and UV blocking sunglasses. Some companies, such a CoolibarREI and Mott 50, offer sun-protective clothing. SunGuard is a laundry protect that allows you to increases the UV protection of your clothes while during your laundry.

– See more at: http://www.healthcentral.com/skin-cancer/c/1443/145245/medications#sthash.GNYTbR18.dpuf

 

Subscribe to Blog

Enter your email address to subscribe to this blog and receive notifications of new posts by email.